[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 50.16.107.222. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
June 1995

Human Papillomavirus and Widespread Cutaneous Carcinoma After PUVA Photochemotherapy

Author Affiliations

From the Dermatoepidemiology Unit, Veterans Affairs and Roger Williams Medical Centers and Brown University, Providence, RI (Drs Weinstock and Larson) and the Departments of Pathology, Roger Williams Medical Center and Brown University (Dr Bogaars) and University of Washington, Seattle (Mss Coulter and Bates and Dr Burmer). Dr Larson is now in private practice in Rochester, NY.

Arch Dermatol. 1995;131(6):701-704. doi:10.1001/archderm.1995.01690180077014
Abstract

Background:  Oral psoralen with UV-A (PUVA) photochemotherapy is known to cause cutaneous malignancies and has been associated with cutaneous immunosuppression. Human papillomavirus infection has also been associated with cutaneous malignancies and with immunosuppressed individuals. We therefore sought evidence of human papillomavirus infection in a patient with a long history of PUVA therapy and multiple cutaneous malignancies.

Observations:  During a 15-year period, an otherwise healthy patient with psoriasis who had undergone a 10-year course of PUVA photochemotherapy developed 13 squamous cell carcinomas, eight lesions diagnosed as ''squamous cell carcinoma vs keratoacanthoma,'' 14 other keratoacanthomas, six basal cell carcinomas, one melanoma in situ, and 18 other keratinocytic dysplasias. Twenty-two of the 30 lesions tested for human papillomavirus DNA by polymerase chain reaction were positive for type 16/18, including six of the seven basal or squamous cell carcinomas tested.

Conclusion:  We hypothesize that PUVA therapy-induced immunosuppression may play an important role in PUVA-related carcinogenesis by affecting the extent and pathogenicity of human papillomavirus infection.(Arch Dermatol. 1995;131:701-704)

×